Narcan use in Rockford on the rise - WREX.com – Rockford’s News Leader

Narcan use in Rockford on the rise

Posted:
WINNEBAGO - (WREX) - Six people have died overdosing on heroin in Winnebago County this month alone

That's according to the Winnebago County Coroner's office.

They say that number of heroin-related deaths continues to rise.

Also on the rise? Narcan-use in Rockford for people overdosing on drugs.

the Rockford Fire Department has used Narcan over 200 times just this year.

That means about once a day someone in Rockford is given Narcan for overdosing on drugs--a majority being heroin.

Those ages range from late teens to upper 60's.

Narcan is used to reverse the effect of an opiate so the patient is no longer high.

Typically a person being administered Narcan is no longer breathing or significantly slowed.

The problem with the drug, they say, however is the window of time they have to administer it before it no longer works.

"If they are in complete respiratory arrest, which means they've stopped breathing, it can be just four to five minutes before the brain suffers from permanent injury from lack of oxygen," Rockford Fire Department Lieutenant Bob Vertiz said.

Fire officials tell me they've started given smaller doses to patients.

Giving too high a dose of the medication can bring people back to consciousness too quickly.

This can cause them to be become violent because they are angry they are no longer high.

Powered by Frankly